Heparin-induced thrombocytopenia complicated with massive thrombosis of the inferior vena cava after filter placement
Related Experiment Video
Updated: Aug 14, 2026

Stenosis of the Inferior Vena Cava: A Murine Model of Deep Vein Thrombosis
Published on: December 22, 2017
H Ishibashi1, O Takashi, M Hosaka
1Department of Vascular Surgery, Aichi Medical University, Nagakute, Aichi, Japan. ishibash@aichi-med-u.ac.jp
A 45-year-old man presented with deep vein thrombosis of the right leg and bilateral pulmonary embolism. Heparin was administered on the initial one and a half days. On the 3rd day, an inferior vena cava (IVC) filter was placed with a heparin flush, after which massive IVC thrombosis developed. The platelet count was 221000/mm3, decreased 42% from the initial level, but remained within the normal range. Heparin was replaced by argatroban on the 13th day. The platelet count increased to 355000/mm3 on the 15th day. The patient was positive for antibody against complexes of heparin and platelet factor 4, and was diagnosed as heparin-induced thrombocytopenia with thrombosis syndrome (HITTS). When thrombosis develops during heparin treatment, it is important to suspect HITTs and to assay for the associated antibodies, regardless of the actual platelet count.
A 45-year-old man presented with deep vein thrombosis of the right leg and bilateral pulmonary embolism. Heparin was administered on the initial one and a half days. On the 3rd day, an inferior vena cava (IVC) filter was placed with a heparin flush, after which massive IVC thrombosis developed. The platelet count was 221000/mm3, decreased 42% from the initial level, but remained within the normal range. Heparin was replaced by argatroban on the 13th day. The platelet count increased to 355000/mm3 on the 15th day. The patient was positive for antibody against complexes of heparin and platelet factor 4, and was diagnosed as heparin-induced thrombocytopenia with thrombosis syndrome (HITTS). When thrombosis develops during heparin treatment, it is important to suspect HITTs and to assay for the associated antibodies, regardless of the actual platelet count.
Related Concept Videos
Venous Thrombosis III: Interprofessional Care
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Venous Thrombosis I: Introduction
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Hemodialysis II: Procedure and Complications
Hemodialysis I: Introduction

